Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 85, NWS Dodge City, KS

June 10, 2005Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 10, 2005, 3:41 PM CDT for Ford County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2005, 3:41 PM CDT (20:41 UTC)
Expired
Jun 10, 2005, 4:15 PM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ford County, KS

The radar

The Dodge City radar (KDDC), 31 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 3:45 PM CDTHAIL 14 Se Bucklin, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 8.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2787 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
381 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 102041
SVRDDC
KSC057-102115-
/O.NEW.KDDC.SV.W.0085.050610T2041Z-050610T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
341 PM CDT FRI JUN 10 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FORD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 415 PM CDT

* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 8 MILES SOUTH OF BUCKLIN...MOVING NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHEASTERN FORD COUNTY...
  KINGSDOWN...
  BUCKLIN...
  FORD...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3745 9977 3745 9956 3777 9957 3776 9983

$$

RITTERLING
2 follow-up statements
000 
WWUS53 KDDC 102102
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
359 PM CDT FRI JUN 10 2005

KSC057-102115-
/O.CON.KDDC.SV.W.0085.000000T0000Z-050610T2115Z/
FORD KS-
359 PM CDT FRI JUN 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN FORD
COUNTY UNTIL 415 PM CDT...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BUCKLIN...AND MOVING
NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHEASTERN FORD COUNTY...
  BUCKLIN...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

AT 3:45 PM CDT THE PUBLIC REPORTED QUARTER SIZE HAIL 4 MILES 
SOUTHEAST OF BUCKLIN.

LAT...LON 3745 9977 3745 9956 3777 9957 3776 9983

$$

TSB
000 
WWUS53 KDDC 102112
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
412 PM CDT FRI JUN 10 2005

KSC057-102122-
/O.EXP.KDDC.SV.W.0085.000000T0000Z-050610T2115Z/
FORD KS-
412 PM CDT FRI JUN 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FORD COUNTY WILL
EXPIRE AT 415 PM CDT...

AT 408 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM
THE THUNDERSTORM THAT WAS LOCATED 8 MILES NORTH OF BUCKLIN...MOVING
NORTH AT 25 MPH.

LAT...LON 3745 9977 3745 9956 3777 9957 3776 9983

$$

TSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:40 PM CDT, 1 minute earlier.

Area forecast discussion, Jun 10, 3:40 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT FRI JUN 10 2005

.DISCUSSION...

DAYS 1-2...
FORECAST CHALLENGE WILL BE THUNDERSTORMS WITH THE POTENTIAL FOR
HEAVY RAIN AND SEVERE WEATHER TONIGHT AND THEN CHANCES FOR
STORMS THE NEXT FEW DAYS.

THUNDERSTORMS WERE ONGOING THIS MORNING FROM MEADE AND ASHLAND
THROUGH DODGE CITY, STAFFORD AND LARNED AND WERE RESULTING FROM A
TONGUE OF AOA 15C DEWPOINTS ADVECTING NORTH OUT OF WEST TEXAS OVER
A LOW LEVEL BAROCLINIC ZONE ACROSS THE AREA.  ADDITIONAL RAINFALL
AMOUNTS IN THE 1 TO 2 INCH RANGE FELL FROM THESE STORMS THIS
MORNING.  RADAR MOSAIC IS SHOWING A HUGE MASS OF
THUNDERSTORMS MOVING NORTH INTO SOUTHWEST/SOUTH CENTRAL KANSAS THIS
AFTERNOON ASSOCIATED WITH A VORT LOBE OR MCV OUT AHEAD OF THE MAIN
UPPER IMPULSE MOVING THROUGH NORTHEAST NEW MEXICO.  FOR TONIGHT,
HAVE HOISTED A FLOOD WATCH FOR THE AREA GENERALLY ALONG AND
SOUTHEAST OF A MEADE-DODGE CITY-LARNED LINE WHERE RAINFALL AMOUNTS
COULD VERY WELL EXCEED GUIDANCE VALUES. SCATTERED THUNDERSTORMS
MOVING OFF THE FRONT RANGE THIS AFTERNOON SHOULD BECOME MORE
NUMEROUS THIS EVENING AS THE MOVE INTO WESTERN KANSAS AS WELL.
BASICALLY HAVE CONTINUED WITH THE LIKELY TO CATEGORICAL POPS ACROSS
THE AREA TONIGHT.

THE SHORT RANGE MODELS SHOW THE UPPER WAVE MOVING INTO EASTERN
KANSAS AND NEBRASKA BY SATURDAY MORNING SO PRECIPITATION SHOULD BE
OVER WITH BY 12Z ACROSS THE DDC CWA.

ON SATURDAY ANOTHER IMPULSE THAT IS NOW APPROACHING THE WEST COAST IS
FORECAST TO DIVE INTO THE INTERMOUNTAIN WEST AND THEN BEGIN
APPROACHING THE CENTRAL PLAINS SATURDAY NIGHT. THE NAM AND GFS
DIVERGE A BIT ON WHERE THE THUNDERSTORMS WILL BREAK OUT SATURDAY
NIGHT WITH THE GFS BEING FARTHER SOUTH.  BELIEVE THIS IS MORE THE
MORE LIKELY SCENARIO AS CONVECTION THIS EVENING SHOULD HELP
REINFORCE THE COOLER AIR OVER SOUTHWEST KANSAS AND KEEP ANY
BOUNDARIES SHUNTED FARTHER SOUTH.

THE AFOREMENTIONED IMPULSE IS FORECAST TO LIFT OUT ACROSS THE
CENTRAL HIGH PLAINS ON SUNDAY SO WILL HOLD ON TO CHANCE POPS ACROSS
THE AREA.

AS FAR AS TEMPERATURES GO, WILL GO WITH THE COOLER MAV GUIDANCE FOR
MAX TEMPS ON SATURDAY GIVEN THE CONVECTION WE WILL HAVE THIS
EVENING. TEMPERATURES MAY RECOVER SOME ON SUNDAY DEPENDING ON HOW
QUICKLY THE NEXT IMPULSE LIFTS OUT. HAVE LEFT MAX TEMPS ON SUNDAY
PRETTY MUCH INTACT.

DAYS 3-7...
NOT MUCH TIME TO EXAMINE THE EXTENDED AS SEVERE WEATHER HAS HAD AN
EARLY START TODAY.  MEDIUM RANGE MODELS SEEM TO CONTINUE THE TREND
OF SLOWING DOWN THE UPPER SYSTEM COMING THROUGH SUNDAY NIGHT.  IF
THINGS SLOW DOWN A BIT MORE, THE CHANCE FOR PRECIP MAY LINGER INTO
MONDAY.  RIGHT NOW IT LOOKS LIKE MOST EVERYTHING SHOULD QUICKLY PUSH
EAST BY THEN AS THE SYSTEM KICKS OUT, SO WILL LEAVE THINGS DRY FOR
THE MOMENT AND RE-EVALUATE LATER.  MADE A FEW TWEAKS TO TEMPERATURES
AND DEWPOINTS TO HELP WITH INTERSITE CONSISTENCY, BUT NOT OTHER
CHANGES OTHERWISE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  82  61  86 /  80  20  40  30
GCK  59  80  60  84 /  80  20  30  30
EHA  58  82  59  87 /  70  20  30  20
LBL  60  82  61  87 /  80  20  30  30
HYS  61  81  62  83 /  80  20  30  40
P28  66  85  67  85 /  80  20  40  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...TORNADO WATCH FROM 2 PM FRIDAY UNTIL 6 PM FRIDAY FOR KSZ075...
      KSZ076...KSZ084...KSZ085...KSZ086...KSZ087...KSZ088...
      KSZ089.
      SEVERE THUNDERSTORM WATCH FROM 3 PM FRIDAY UNTIL 10 PM FRIDAY
      FOR KSZ081-090.
      FLOOD WATCH FROM 6 PM FRIDAY UNTIL 6 AM SATURDAY FOR KSZ065...
      KSZ066...KSZ078...KSZ079...KSZ080...KSZ081...KSZ087...
      KSZ088...KSZ089...KSZ090.

&&

GERARD/RITTERLING
Hazardous weather outlook, Jun 10, 10:30 AM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1030 AM CDT FRI JUN 10 2005

KSZ030-031-043>046-061>066-079-111000-
EDWARDS-ELLIS-FINNEY-HAMILTON-HODGEMAN-KEARNY-LANE-NESS-PAWNEE-RUSH-
SCOTT-STAFFORD-TREGO-
1030 AM CDT (930 AM MDT) FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND TONIGHT. THESE
STORMS WILL CONTAIN HEAVY RAIN AND POSSIBLY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF THUNDERSTORMS IS LIKELY SATURDAY NIGHT AND SUNDAY.
SOME OF THESE STORMS MAY BE SEVERE, ALONG WITH LOCALLY HEAVY RAINS.

.SPOTTER ACTIVATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

KSZ074>078-080-081-084>090-111000-
BARBER-CLARK-COMANCHE-FORD-GRANT-GRAY-HASKELL-KIOWA-MEADE-MORTON-
PRATT-SEWARD-STANTON-STEVENS-
1030 AM CDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 2 PM TODAY. LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE. A FEW TORNADOES ARE ALSO POSSIBLE
IN THE COUNTIES BORDERING OKLAHOMA. THESE STORMS WILL LINGER INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF THUNDERSTORMS IS LIKELY SATURDAY NIGHT AND SUNDAY.
SOME OF THESE STORMS WILL BE SEVERE WITH LOCALLY HEAVY RAINS.

.SPOTTER ACTIVATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

GERARD

In the hours before

Special weather statement, Jun 10, 11:48 AM CDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1148 AM CDT FRI JUN 10 2005

KSZ075-076-084>089-102300-
CLARK-COMANCHE-GRANT-HASKELL-MEADE-MORTON-SEWARD-STEVENS-
1148 AM CDT FRI JUN 10 2005

...TORNADO WATCH #449 HAS BEEN ISSUED FOR A SMALL PART OF SOUTH
CENTRAL AND PART OF SOUTHWEST KANSAS UNTIL 6 PM CDT...

THE FOLLOWING COUNTIES ARE INCLUDED:

CLARK...COMANCHE...GRANT...HASKELL...MEADE...MORTON...SEWARD AND
STEVENS.

TORNADOES...HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND
GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE
AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

GERARD
Local storm report, Jun 10, 1:26 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
126 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             3 W ARNOLD              38.63N 100.10W
06/09/2005  1.75 INCH        NESS               KS   PUBLIC

0550 PM     HAIL             8 SE MONTEZUMA          37.51N 100.34W
06/09/2005  1.75 INCH        GRAY               KS   PUBLIC

            THREE WINDOWS BROKEN FROM HOUSE BY HAIL.

0817 PM     HAIL             8 SE MONTEZUMA          37.51N 100.34W
06/09/2005  1.75 INCH        GRAY               KS   PUBLIC

0620 PM     HAIL             20 SW DODGE CITY        37.55N 100.27W
06/09/2005  0.75 INCH        GRAY               KS   PUBLIC

            WIND GUSTS TO 60 MPH AND 4.5 INCHES OF RAIN.

&&

01
Local storm report, Jun 10, 2:19 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
219 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             4 W WOODS               37.17N 101.17W
06/10/2005  1.00 INCH        STEVENS            KS   PUBLIC

&&

01
Local storm report, Jun 10, 2:36 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
236 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             3 N WOODS               37.21N 101.10W
06/10/2005  1.00 INCH        STEVENS            KS   PUBLIC

&&

RBURGERT
Local storm report, Jun 10, 2:53 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             14 NNW LIBERAL          37.23N 101.03W
06/10/2005  1.25 INCH        SEWARD             KS   PUBLIC

&&

RBURGERT
Local storm report, Jun 10, 3:27 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT FRI JUN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             10 SE COLDWATER         37.16N 99.21W
06/10/2005  1.00 INCH        COMANCHE           KS   TRAINED SPOTTER

0315 PM     HAIL             9 SE COLDWATER          37.17N 99.22W
06/10/2005  0.75 INCH        COMANCHE           KS   PUBLIC

&&

RBURGERT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:27 PM CDTTornado WarningDDCMeade48 min
Jun 9, 7:30 PM CDTTornado WarningDDCTrego45 min
Jun 9, 7:30 PM CDTTornado WarningDDCTrego45 min
Jun 9, 7:31 PM CDTTornado WarningDDCEllis31 min
Jun 9, 7:50 PM CDTSevere Thunderstorm WarningDDCFord41 min
Jun 9, 7:54 PM CDTTornado WarningDDCMeade51 min
Jun 9, 8:28 PM CDTTornado WarningDDCClark47 min
Jun 9, 9:01 PM CDTTornado WarningDDCMeade44 min
Jun 9, 9:08 PM CDTSevere Thunderstorm WarningDDCClark40 min
Jun 9, 9:42 PM CDTTornado WarningDDCClark, Meade33 min
Jun 9, 10:04 PM CDTSevere Thunderstorm WarningDDCClark, Meade41 min
Jun 10, 1:29 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens46 min
Jun 10, 2:12 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens63 min
Jun 10, 3:02 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa43 min
Jun 10, 4:35 PM CDTSevere Thunderstorm WarningDDCFord40 min
Jun 10, 4:42 PM CDTSevere Thunderstorm WarningDDCHodgeman51 min
Jun 10, 6:05 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.